Alert archive / Wyoming / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 63, NWS Cheyenne, WY

June 16, 2013Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 16, 2013, 8:17 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2013, 8:17 PM MDT (02:17 UTC)
Expired
Jun 16, 2013, 9:00 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 105 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:28 PM MDTHAIL 112 E Wheatland, WYMOST HAIL WAS I/2 INCH WITH A COUPLE QUARTER SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2358 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WUUS55 KCYS 170217
SVRCYS
WYC015-031-170300-
/O.NEW.KCYS.SV.W.0063.130617T0217Z-130617T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
817 PM MDT SUN JUN 16 2013

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING...
  EAST CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 900 PM MDT

* AT 815 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
  GRAYROCKS RESERVOIR...AND MOVING NORTH AT 15 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAYROCKS RESERVOIR AROUND 855 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
CHEYENNE.

&&

LAT...LON 4222 10494 4222 10433 4200 10444 4193 10466
      4194 10481
TIME...MOT...LOC 0217Z 182DEG 12KT 4201 10472

HAIL...1.25IN
WIND...60MPH

$$

RUBIN
2 follow-up statements
620 
WWUS55 KCYS 170239
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
839 PM MDT SUN JUN 16 2013

WYC015-031-170300-
/O.CON.KCYS.SV.W.0063.000000T0000Z-130617T0300Z/
GOSHEN WY-PLATTE WY-
839 PM MDT SUN JUN 16 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
PLATTE AND EXTREME WEST CENTRAL GOSHEN COUNTIES UNTIL 900 PM MDT...

AT 837 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAYROCKS
RESERVOIR...AND MOVING NORTH AT 25 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED. AT 828 PM MDT...QUARTER SIZE HAIL WAS      
         REPORTED 12 MILES EAST OF WHEATLAND.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL PLATTE AND EXTREME WEST CENTRAL GOSHEN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN
CHEYENNE.

&&

LAT...LON 4205 10464 4201 10467 4204 10478 4222 10494
      4222 10463
TIME...MOT...LOC 0239Z 176DEG 23KT 4217 10476

HAIL...1.00IN
WIND...60MPH

$$

RUBIN
592 
WWUS55 KCYS 170257
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
857 PM MDT SUN JUN 16 2013

WYC015-031-170307-
/O.EXP.KCYS.SV.W.0063.000000T0000Z-130617T0300Z/
GOSHEN WY-PLATTE WY-
857 PM MDT SUN JUN 16 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PLATTE AND
EXTREME WEST CENTRAL GOSHEN COUNTIES WILL EXPIRE AT 900 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4205 10464 4201 10467 4204 10478 4222 10494
      4222 10463
TIME...MOT...LOC 0257Z 176DEG 23KT 4228 10477

$$

RUBIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:48 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 16, 3:48 PM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT SUN JUN 16 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 348 PM MDT SUN JUN 16 2013

BATCH OF MOISTURE NOW SLIDING EAST ACROSS THE SOUTHERN PART OF THE
CWA BUT LITTLE ACTIVITY ASSOCIATED WITH IT AT THIS TIME. AIRMASS
ACROSS MOST OF THE CWA HAS DRIED THUS SEVERE POTENTIAL MORE LIMITED
THOUGH ONE CELL APPROACHING NORTHEAST DAWES COUNTY ALONG AN
OUTFLOW BOUNDARY. WILL KEEP LOW POPS IN PLACE OVER SOUTHERN AND
EASTERN PARTS OF THE CWA INTO THIS EVENING AS SOME ACTIVITY STILL
EXPECTED.

NO BIG CHANGES SEEN FOR MONDAY THROUGH TUESDAY AS CWA RESIDES
INITIALLY JUST DOWNSTREAM OF AN AMPLIFYING UPPER RIDGE TO THE
WEST. THIS WILL MOVE EAST ACROSS THE REGION TUESDAY. WEAK IMPULSES
MOVING THROUGH WILL BRING ANOTHER CHANCE FOR CONVECTION MONDAY AND
TUESDAY. SOME SEVERE POTENTIAL WILL EXIST MONDAY THOUGH UPPER
WINDS SHOULD BE LIGHTER. TEMPERATURES SHOULD BE A LITTLE COOLER
OVER THE PLAINS MONDAY AS A PUSH OF COOLER AIR DROPS DOWN.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 348 PM MDT SUN JUN 16 2013

TUE NIGHT THE UPPER RIDGE AXIS WILL SHIFT ALONG WY/NE BORDER
WITH SW FLOW ALOFT. SFC TROUGH AND CONVERGENCE AXIS WILL
REMAIN ALONG NE/WY BORDER WITH SE UPSLOPE FLOW AND STRONG
THETA-E RIDGE. THIS WILL KEEP THREAT OF CONVECTION AND
INSTABILITY AXIS BETWEEN CYS AND BFF. THIS TREND WILL
CONTINUE WED AND THU AS UPPER LOW OVER PAC NW MOVES LITTLE.
ON FRIDAY A FRONTAL BOUNDARY LOOKS TO SHIFT ACROSS THE
CWA AND WILL MOVE CONVECTION CHANCES INTO PANHANDLE WITH
DRYING IN WY. FRONTAL BOUNDARY WILL STALL SOUTH OF THE
CWA ON SUNDAY...BUT AFTERNOON CONVECTION WILL CONTINUE WITH
SURFACE HEATED AND ELEVATED TERRAIN IN WY. TEMPS WILL REMAIN
ABOVE NORMAL THROUGH THE PERIOD WITH FRIDAY WARMEST. SLA

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY AFTERNOON)
ISSUED AT 348 PM MDT SUN JUN 16 2013

MAIN CONVECTIVE AREA WILL CONTINUE EAST OF THE CWA
THROUGH THIS EVENING WITH SOME ISOLD CONVECTION MOVING
OFF LARAMIE RANGE AND SNOWIES. NEXT FEW HOURS. GENERALLY VFR
CONDITIONS WILL PREVAIL WITH SOME GUSTY WINDS IN VICINITY OF
TSTMS. SFC WINDS WILL BE ERRATIC DUE TO CONVECTION AROUND AREA
AND OUTFLOW BOUNDARIES.

&&

.FIRE WEATHER...
ISSUED AT 348 PM MDT SUN JUN 16 2013

MAIN CONCERNS WILL CONTINUE TO BE THE VERY LOW AFTERNOON RELATIVE
HUMIDITIES OVER FAR WESTERN DISTRICTS OVER THE NEXT FEW DAYS WITH
ONLY FAIR RECOVERIES AT NIGHT. THIS WILL CONTINUE TO DRY OUT
FUELS. WINDS SHOULD BE A LITTLE LESS HOWEVER. OTHERWISE LITTLE
CHANGE SEEN OVER THE NEXT FEW DAYS WITH WIDELY SCATTERED AFTERNOON
AND EVENING SHOWERS AND STORMS MAINLY OVER THE MOUNTAINS INTO THE
PLAINS AND THE PANHANDLE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...SLA
AVIATION...SLA
FIRE WEATHER...RE
Hazardous weather outlook, Jun 16, 8:07 PM MDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
807 PM MDT SUN JUN 16 2013

WYZ101>119-180215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
807 PM MDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS
PORTIONS OF SOUTHEAST WYOMING THROUGH THE EARLY NIGHT. SEVERE
STORMS ARE NOT EXPECTED...HOWEVER SOME OF THE STORMS COULD PRODUCE
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER
THE MOUNTAINS AND EASTERN PLAINS DURING THE AFTERNOON AND
EVENINGS ON MONDAY AND TUESDAY. SOME OF THE STORMS COULD BE STRONG
TO SEVERE WITH HAIL AND GUSTY WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-180215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
807 PM MDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
PORTIONS OF THE WESTERN NEBRASKA PANHANDLE DURING THE AFTERNOON
AND EVENINGS ON MONDAY AND TUESDAY. SOME OF THE STORMS COULD BE
STRONG TO SEVERE WITH HAIL AND GUSTY WINDS BEING THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH

In the hours before

Local storm report, Jun 16, 3:11 PM MDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
311 PM MDT SUN JUN 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             10 SE CHADRON           42.72N 102.86W
06/16/2013  E1.75 INCH       DAWES              NE   TRAINED SPOTTER

&&

DDEAL
Special weather statement, Jun 16, 8:06 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
806 PM MDT SUN JUN 16 2013

WYZ107-108-170300-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
806 PM MDT SUN JUN 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PLATTE AND WESTERN GOSHEN
COUNTIES UNTIL 900 PM MDT...

AT 802 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF BORDEAUX...OR 14 MILES SOUTHEAST
OF WHEATLAND...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
GRAYROCKS RESERVOIR AROUND 855 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4217 10501 4221 10453 4194 10464 4191 10477
TIME...MOT...LOC 0206Z 170DEG 12KT 4197 10472

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:06 PM MDTSpecial Weather StatementCYSPlatte54 min
Jun 16, 8:44 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte61 min
Jun 16, 9:56 PM MDTSpecial Weather StatementCYSNiobrara64 min
Jun 17, 1:03 AM MDTAreal Flood AdvisoryCYSConverse3 hr
Jun 17, 3:15 AM MDTSpecial Weather StatementCYSNiobrara60 min
Jun 17, 4:09 AM MDTSpecial Weather StatementCYSNiobrara66 min
Jun 17, 4:15 AM MDTSevere Thunderstorm WarningCYSNiobrara45 min
Jun 17, 1:46 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie44 min
Jun 17, 1:47 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie43 min
Jun 17, 2:15 PM MDTSpecial Weather StatementCYSAlbany45 min
Jun 17, 2:21 PM MDTSpecial Weather StatementCYSLaramie39 min
Jun 17, 2:32 PM MDTSevere Thunderstorm WarningCYSLaramie43 min
Jun 17, 3:01 PM MDTSpecial Weather StatementCYSPlatte44 min
Jun 17, 3:11 PM MDTSevere Thunderstorm WarningCYSLaramie49 min
Jun 17, 3:12 PM MDTSevere Thunderstorm WarningCYSLaramie48 min
Jun 17, 3:37 PM MDTSpecial Weather StatementCYSPlatte53 min
Jun 17, 4:06 PM MDTSpecial Weather StatementCYSConverse54 min
Jun 17, 4:24 PM MDTSpecial Weather StatementCYSConverse51 min
Jun 17, 4:45 PM MDTSevere Thunderstorm WarningCYSGoshen45 min
Jun 17, 5:03 PM MDTSpecial Weather StatementCYSAlbany42 min
Jun 17, 5:04 PM MDTSpecial Weather StatementCYSConverse41 min
Jun 17, 5:09 PM MDTSpecial Weather StatementCYSConverse51 min
Jun 17, 5:39 PM MDTSpecial Weather StatementCYSConverse51 min
Jun 17, 5:52 PM MDTSevere Thunderstorm WarningCYSConverse38 min
Jun 17, 5:57 PM MDTSpecial Weather StatementCYSAlbany48 min
Jun 17, 5:59 PM MDTSpecial Weather StatementCYSConverse46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.